Texas, 2022

Flood in Texas, August 14, 2022

August 14, 2022 · NWS BRO · 1 event in 1 county or zone

A trough of low pressure drifted from near the Louisiana Coast on August 12th to the Middle Texas coast by early on the 14th. The trough, which included a mid-level circulation, moved across the coast near Riviera and would continue through Laredo between the 14th and 15th before moving northwest along the Rio Grande toward the Texas Big Bend region later on the 15th and 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A trough of low pressure drifted from near the Louisiana Coast on August 12th to the Middle Texas coast by early on the 14th. The trough, which included a mid-level circulation, moved across the coast near Riviera and would continue through Laredo between the 14th and 15th before moving northwest along the Rio Grande toward the Texas Big Bend region later on the 15th and 16th.

Welcome rainfall of 3 to 7 inches during the day on the 14th helped quench the drought across the ranch country, and a small area from central Cameron county to southeast Willacy County also received an estimated 3 to 6 or more inches of rain. A torrential band may have dropped more than 8 inches along U.S. 83 in extreme northwest Zapata County late on August 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 14, 1:50 PM CST, 10 minutes earlier.

Area forecast discussion, Aug 14, 1:50 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
250 PM CDT Sun Aug 14 2022

SHORT TERM (Now through Monday Night): The low pressure system
that was over the Gulf of Mexico this morning has moved inland
over the northern portions of the CWA, bringing moderate and very
beneficial rainfall to the region. Most of the rainfall so far
today has stayed across the northern Ranchlands, but bands of
heavier rainfall are developing and moving through the Valley
this afternoon and this activity is expected to continue into
this evening. Some of these showers and thunderstorms could
produce heavy downpours with localized areas of flooding, gusty
winds, and occasional to frequent lightning. The Weather
Prediction Center has maintained a slight risk of excessive
rainfall across Deep South Texas through today.

On Monday, we will continue to see rainfall across the CWA but it
will be drying out, especially in the late afternoon, from east
to west. The Weather Prediction Center continues to place all of
Deep South Texas in a marginal risk for excessive rainfall, with
far western Zapata county remaining in a slight risk.

Temperatures will remain below normal through the short term
period due to cloud cover and continued rain chances. High
temperatures will top out in the low 90s with overnight lows in
the mid 70s.

&&

.LONG TERM (Tuesday through Sunday): The weather will settle down
by Tuesday with no excessive rainfall risk as the contemporary
disturbance continues west across northern Mexico. By Wednesday,
mid-level ridging will build over South Texas until mid-level
troughing deepens over the Lower Mississippi Valley later in the
week. Temperatures will subsequently slowly increase and precip
chances will decrease the remainder of the workweek. Rain chances
will increase again by the start of the weekend as a potential
disturbance approaches the Lower Texas Coast from the Southwest
Gulf of Mexico.

The current disturbance will drift over Coahuila or Chihuahua,
Mexico by Monday night/Tuesday. Despite local PWATs dropping below
2.0 inches by Tuesday morning, residual instability and moisture
on the backside of the exiting system will support isolated to
scattered showers and thunderstorms during the day. Am not
anticipating high overall rainfall amounts, but showers or storms
that do form could produce a few heavy downpours. Rainfall chances
will become much more isolated (10-20% chance) each afternoon
from Wednesday through Friday as ridging temporarily increases
over Texas. Temperatures will increase to near or slightly above
seasonal averages.

The latest 012z deterministic runs of the GFS and ECMWF indicate
a surge of deep tropical moisture heading north toward deep South
Texas and the Lower RGV late in the week and early in the weekend.
Solutions so far hook the feature west into Mexico before reaching
the Lower Texas Coast, depending on the strength of the ridge to
the north. There is still a lot of forecast uncertainty, but
details should fill in over the next few days. This area will
nonetheless be the next best source of rainfall for the region,
however.

&&

.MARINE:

Now through Monday Night...A mid-level disturbance continues to
move westward over Deep South Texas through the period bringing
showers and thunderstorms to the Gulf Waters. Marine Weather
Statements/Special Marine Warnings will likely continue into this
evening as bands of showers and storms continue to develop and
move through the waters. Winds have also picked up along the lower
Texas coast and a Small raft Advisory has been issued for the
Laguna Madre and Gulf waters into this evening. Winds are
generally at 15 to 20 knots but we have been seeing occasional to
frequent gusts to 30 knots. Waves may be locally higher at times
as well with and thunderstorm activity. Small Craft Should
Exercise Caution may be needed later tonight and tomorrow due to
continued elevated winds.

Tuesday through Friday Night...Light to moderate southeast to
south winds and low to moderate seas will prevail, with isolated
to scattered showers and thunderstorms early in the period. Broad
mid-level troughing will develop over the Lower Mississippi Valley
during the week, supporting instability across the North Gulf.
The models are starting to hint at a low pressure area moving
north from the Bay of Campeche late in the week. Marine convection
would increase locally as the potential disturbance neared the
Lower Texas Coast, but it is too early to say if additional
development might occur.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  90  78  91 /  60  30  20  20
BROWNSVILLE          78  91  79  94 /  60  40  20  30
HARLINGEN            75  91  76  92 /  60  40  20  30
MCALLEN              76  92  77  96 /  70  50  20  30
RIO GRANDE CITY      76  91  77  94 /  80  70  20  30
SOUTH PADRE ISLAND   80  86  80  85 /  60  30  20  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 9 PM CDT this evening for GMZ130-132-
     135-150-155-170-175.

&&

This product is also available on the web at:
https://weather.gov/rgv

68-McGinnis/54-BHM/69-Farris
Hazardous weather outlook, Aug 14, 3:35 AM CST, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
435 AM CDT Sun Aug 14 2022

TXZ248>255-351-353>355-451-454-455-150945-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
435 AM CDT Sun Aug 14 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are forecast today
and tonight. The heavier or more persistent thunderstorms will
have the ability to produce isolated to areas of flooding in low-
lying and poorly-draining areas, as well as localized ponding or
possibly excessive street and roadway flooding. Isolated areas of
flash flooding cannot be ruled out.

Elevated risk of rip currents expected at the beaches of South
Padre Island and at Boca Chica Beach today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Monday through
Tuesday.

Heat index values of 105 to 110 degrees are expected during the
afternoon hours on Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed, however if flooding
is observed please relay reports to the National Weather Service
in Brownsville or your local police or Sheriff's department.

GMZ130-132-135-150-155-170-175-150945-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
435 AM CDT Sun Aug 14 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected
across the Gulf Waters and over the Laguna Madre today and tonight.
Gusty winds, and cloud-to-water lightning are possible within any
thunderstorm along with a low probability of waterspouts. Poor
visibility is likely in heavy tropical downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed, however is
waterspouts or strong gusty winds are observed please relay to
the National Weather Service in Brownsville or the Coast Guard in
Port Isabel.

In the hours before

Special weather statement, Aug 14, 12:26 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Brownsville TX
126 PM CDT Sun Aug 14 2022

TXZ351-354-355-451-454-455-142230-
Coastal Kenedy-Coastal Willacy-Coastal Cameron-Kenedy Island-
Willacy Island-Cameron Island-
Including the cities of Port Mansfield, Port Isabel,
Laguna Vista, South Padre Island, and Boca Chica Beach
126 PM CDT Sun Aug 14 2022

...TROPICAL FUNNEL CLOUDS POSSIBLE TODAY...

Lines of numerous showers and thunderstorms will train over the
Lower Texas Coast this afternoon and evening. The atmosphere will
be conducive for the quick development of tropical funnel clouds
as bands of convection sweep over the area. Any funnel clouds
should be short lived and should not reach the ground, however,
you should be prepared to seek shelter in the event a funnel does
reach the ground.

Stay tuned to NOAA Weather Radio or your local media for further
updates.
Special weather statement, Aug 14, 1:44 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Brownsville TX
244 PM CDT Sun Aug 14 2022

TXZ254-255-354-355-142030-
Inland Willacy TX-Coastal Cameron TX-Coastal Willacy TX-
Inland Cameron TX-
244 PM CDT Sun Aug 14 2022

...Strong thunderstorms will impact portions of central Cameron and
eastern Willacy Counties through 330 PM CDT...

At 243 PM CDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Arroyo City to La Encantada Elementary School. Movement was northeast
at 15 mph.

HAZARD...Landspouts and winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Harlingen, San Benito, Los Fresnos, Rancho Viejo, Rio Hondo, Los
Indios, Arroyo City, Rangerville, Olmito and La Paloma.

This includes the following highways...
 Interstate Highway 69 E between mile markers 7 and 28.
 US Highway 281 between mile markers 816 and 834.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2603 9766 2605 9784 2660 9744 2649 9741
      2651 9742 2645 9746 2647 9740 2644 9741
      2644 9740 2641 9745 2644 9739 2639 9741
      2636 9734 2636 9733 2621 9731 2593 9756
TIME...MOT...LOC 1943Z 204DEG 15KT 2629 9749 2603 9764

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Farris

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cameron

When
August 14, 2:00 PM CST to 3:30 PM CST
Where
Cameron County, 0.39 mi W of San Benito to 2.16 mi S of Monte Grande
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
26.130, -97.636

Torrential rainfall, with local estimates of 2 or more inches per hour for two hours, produced street flooding from San Benito through La Tina Ranch, including along city and rural roads, with 1 to 2 feet of water on roads where the heaviest rainfall fell. There were no reports of flooding of structures in these areas, and flood receded quickly after the slow moving band ended.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055288.